Does it make sense... still fatigue and joint p... - Thyroid UK

Thyroid UK
109,134 members126,783 posts

Does it make sense... still fatigue and joint pain when T3 is high-normal but T4 very low?

cj2000
cj2000

Hi. I'd greatly appreciate some advice. Does anyone have experience of still getting joint pain and fatigue when you're T3 is high-normal but T4 is the bottom of the normal range?

I'm on 3 grain of Armour Thyroid with vitamin and folic acid suppliments to keep everything mid to high normal. Experimentation with T3 has pretty much ruled out thyroid hormone resistance.

I'm confused because I was on T4 only for years until I developed the symptoms then switched to Armour two years ago and got much better sleep but still joint pain and fatigue.

I would have thought T4 would only be useful for producing reverse T3 when I'm well medicated for T3 and my rT3 levels are low-normal.

Is there any real chance that supplimenting my T4 to the mid-normal range would help with the symptoms in any way? If not, I may need to look beyond my thyroid for causes.

11 Replies
oldestnewest
shaws
shawsAdministrator

Due to you taking Armour - blood tests will not correlate as these were introduced along with levothyroxine (T4 only). (T4 converts to RT3 and then into T3).

Therefore if we take NDT or add T3 to T4 it is more about how we 'feel' than the whereabouts of the ranges.

You can raise your dose by 1/4 tablet every two weeks to see if there's an improvement.

I shall also give you three links by one of our Advisers (deceased). He only took one blood test for the initial diagnosis and thereafter it was all about the relief of disabling symptoms.

tinyurl.com/ycxpz565

tinyurl.com/ya5blrr2

tinyurl.com/y7ejh9sh

The following is by an expert on hormones.

hormonerestoration.com/

cj2000
cj2000
in reply to shaws

Many thanks for the kind suggestion. My T3 was raised over a number of months to three times what I'm on now with no change in symptoms except I was losing weight without trying. That's when the extra T3 was discontinued. I fully agree with the treatment you describe but, unfortunately, there's no other doctor who prescribes anything other than T4 in my region and there's a limit to how much he's willing to deviate from the 'norm' with T3 treatment. I may have to start looking outside my thyroid. As far as I am aware the only other condition with exactly the same symptoms as being hypo is polycythemia.

shaws
shawsAdministrator
in reply to cj2000

Many members have sourced their own T3 to add to their T4.

Did you know that TUK alone with other forums met at the House of Lords and the Lords were horrified that T3 was withdrawn when there was a clinical need for it.

thyroiduk.org.uk/

You might need folate, not folic acid as many people cannot convert folic acid to methylfolate. You also need optimal vit D and B12. Joint pains are often low vit D and magnesium while fatigue is often less than optimal B12. Some people need free t4 mid range to feel well even when taking T3

There's a possibility that you're overmedicated because fatigue and joint pain are common in hyperthyroid patients. You said your T3 is high normal. Did you test 24 hours after your last dose of Armour? If so, you measured a trough, and your levels could be much higher throughout a normal day and be the cause of your symptoms. Some interesting info about fatigue, cortisol, and T3 here: tiredthyroid.com/blog/2015/...

cj2000
cj2000
in reply to HIFL

Many thanks for the reply. My T3 was 5.7 (3.1-6.8) taken 10 hours after my Armour Thyroid so it's probably a bit lower after 24 hours. The joint pain developed over two years when I wasn't yet taking T3 as part of my treatment - and it's still unchanged with T3. So probably not specific to T3 over-medication. Any idea if under-medication of T4 in these circumstances can result in joint pain - my T3 was 8.8 (12-22) and reverse T3 was 10 (10-24)?

shaws
shawsAdministrator
in reply to cj2000

I am sorry you have clinical symptoms which are distressing and I do hope you don't have polycythemia.

HIFL
HIFL
in reply to cj2000

I can only tell you that I ache if I take too much T4 OR too much NDT. Hope you figure this out.

danym
danym
in reply to cj2000

did you find something that helped?

Was it suggested at some point you may have Thyroid Hormone Resistance (i see you mentioned it)? This has just been suggested to me and I don't even know where to begin!

I tested for this myself over several months by increasing T3 to pretty high levels while keeping T4 to normal levels. No palpitations but also no improvement in symptoms. I finally got a referral to an endocrinologist in the coming weeks so fingers crossed.

You may also like...